Lithium intoxication due to carbamazepine-induced renal failure

Haim Mayan, Nina Golubev, Dganit Dinour, Zvi Farfel

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To report the case of a patient with manic-depressive disorder who developed lithium intoxication following carbamazepine-induced acute renal failure. CASE SUMMARY: A 33-year-old white man with bipolar manic-depressive disorder was treated with lithium for the last 18 months. Three weeks prior to admission, carbamazepine 600 mg was added to the drug regimen due to a recurrence of the psychiatric disorder. He was admitted with signs of lithium intoxication. Acute renal failure due to carbamazepine-induced interstitial nephritis was diagnosed. DISCUSSION: The combination of carbamazepine and lithium is known to cause neurotoxicity. We describe a different interaction in which the toxic lithium concentrations were the result of carbamazepine-induced acute renal failure. CONCLUSIONS: When considering adding carbamazepine to lithium, careful follow-up of the patients is warranted to prevent this indirect drug interaction.

Original languageEnglish
Pages (from-to)560-562
Number of pages3
JournalAnnals of Pharmacotherapy
Volume35
Issue number5
DOIs
StatePublished - 2001

Keywords

  • Carbamazepine
  • Lithium
  • Renal failure

Fingerprint

Dive into the research topics of 'Lithium intoxication due to carbamazepine-induced renal failure'. Together they form a unique fingerprint.

Cite this